Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 1, 2002, 6:05 PM MDT for Banner County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 6:05 PM MDT (00:05 UTC)
- Expired
- Jun 1, 2002, 6:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Banner County, NE
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:12 PM MDT | Hail 1 | Harrisburg, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 3890 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973 WUUS55 KCYS 020005 SVRCYS NEC007-020045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 604 PM MDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BANNER COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 645 PM MDT * AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL BANNER COUNTY...OR ABOUT 16 MILES NORTHWEST OF KIMBALL...MOVING NORTH AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY EVENING FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4139 10402 4140 10353 4169 10348 4170 10399 && RE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:35 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 1, 3:35 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 335 PM MDT SAT JUN 1 2002 QSTNRY FNT ROUGHLY FROM DGW TO SE CRNR WY WITH BISECTED AREA TO THE ENE RIPE FOR TSTMS LATE THIS AFTN AND EVENING. LAPS SHOWS 2000-3000 J/KG CAPES OVER THIS AREA ALONG WITH LIFTED INDICES OF -3 TO -6. SPC HAS MUCH OF THIS IN MDT RISK. WHILE TSTMS HAVE BEEN RATHER SLOW TO DVLP AND GET STRONGER... STILL FEEL THIS WILL HAPPEN IN THE ABOVE DISCUSSED AREA THIS EVENING AS SHORWAVE TROFS ROLL UP FROM THE SW. 20 PERCENT POPS WILL BE ENOUGH FOR EVENING TSTMS ALG AND W OF I-25 THIS EVENING. WITH DRIER/DOWNSLOPE FLOW SETTING UP BEHIND THE SHORTWAVES ON SUNDAY...A MOSTLY SUNNY DAY ON TAP WITH ONLY ISOLD AFTN TSTMS. TEMPS WILL BE NOT QUITE AS WARM...ESPECIALLY NRN/WRN CWA. STRONG CDFNT IS STILL EXPECTED TO COME S SUNDAY NIGHT...WITH SCT POPS IN ORDER FOR SHWRS AND EVENING TSTMS...NRN PART OF CWA MAY ACTUALLY SEE THIS OCCURRING LATE SUN AFTN. A MUCH COOLER AND SHOWERY DAY ON TAP FOR MON WITH WEAK UPPER LOW NEAR LAS. THESE SHWRS WILL PERSIST MON NIGHT AND GIVEN 1000-500MB THICKNESSES... RAIN WILL LIKELY CHANGE TO SNOW IN THE MTNS AND PERHAPS MIX AT RWL/LAR. SCT SHWRS LINGERING ON TUESDAY ALONG WITH QUITE COOL TEMPS. NO SGFNT MODEL DIFFERENCES EXPECT FOR WRMR FWC MAX TEMPS MONDAY VS. COOLER FAN WHICH LOOKS TOO MUCH SO. .EXTENDED... LOOK FOR IMPROVING CONDITIONS BY MIDWEEK AS UPPER TROF PULLS AWAY AND SHORT WAVE RIDGE BEGINS BUILDING OVER WY. STILL A CHANCE OF SHOWERS IN/NEAR THE MOUNTAINS ON WEDNESDAY IN NORTHWEST FLOW ALOFT... FOLLOWED BY A DRYING TREND WITH WARMING TREND. .CYS... WY...NONE. NE...NONE. HATTEN/BANN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:37 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.